Texas, 2015

Tornadoes and Hail in Texas, May 9 to 10, 2015

May 9 to 10, 2015 · NWS FWD · 27 events in 15 counties and zones

An active Spring weather pattern led to numerous severe thunderstorms, many of which produced tornadoes, across north Texas during Mother's Day Weekend. The prolonged period of strong to severe storms was made possible by a slow-moving upper level low pressure system which moved east from the Rockies through the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
45
Property damage
$44 million
Crop damage
$220,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An active Spring weather pattern led to numerous severe thunderstorms, many of which produced tornadoes, across north Texas during Mother's Day Weekend. The prolonged period of strong to severe storms was made possible by a slow-moving upper level low pressure system which moved east from the Rockies through the Southern Plains. Activity began on Friday and continued through Mother's Day evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 3:00 PM CST, 32 minutes earlier.

Area forecast discussion, May 9, 3:00 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SAT MAY 9 2015

.DISCUSSION...
A VERY UNSETTLED AFTERNOON AND EVENING IS POSSIBLE ACROSS NORTH
TEXAS. WE HAVE SEVERAL INGREDIENTS IN PLACE THAT WILL MOST LIKELY
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. INGREDIENTS INCLUDE
(1)AMPLE LOW LEVEL MOISTURE (2)STRONG INSTABILITY WITH SURFACE
BASE CAPE ON THE ORDER OF 3000 TO 4000 J/KG (3) MODERATE WIND
SHEAR WITH SRH ON THE ORDER OF 300+ M2/S2(4) AN APPROACHING DRY
LINE (5) AND INCREASING LARGE SCALE LIFT FROM A FOUR CORNERS UPPER
LOW. WE WERE CAPPED FOR THE FIRST PART OF THE AFTERNOON BUT THE
CAP IS WEAKENING OR HAS DISSIPATED AS OF 3 PM. WE EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP THROUGH SUNSET BOTH ON THE DRYLINE AND
ON SOME LEFT OVER OUTFLOW BOUNDARIES FROM STORMS THIS MORNING. ANY
STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE.
HOWEVER...THE DRY LINE STORMS SHOULD BE THE FIRST TO REACH SEVERE
LIMITS WITH SOME SUPERCELLS EXPECTED. THERE WILL BE A POTENTIAL
FOR SOME OF THESE STORMS TO BECOME TORNADIC...ESPECIALLY WHERE
SURFACE WINDS HAVE BACKED IN RESPONSE TO MESO SCALE FEATURES.
GENERAL STORM MOTION TONIGHT WILL BE NORTHEAST. HOWEVER...SOME
RIGHT MOVING SUPERCELLS WILL BE POSSIBLE.

ALONG WITH THE SEVERE WEATHER THREAT THERE WILL BE A HIGH THREAT
FOR FLASH FLOODING TONIGHT...ESPECIALLY FOR THE COUNTIES NORTH OF
INTERSTATE 20 THAT RECEIVED VERY HEAVY RAINFALL LAST NIGHT AND
THIS MORNING. THEREFORE...WE WILL LEAVE THE FLASH FLOOD WATCH IN
EFFECT.

THE SEVERITY OF STORMS SHOULD DECREASE SOME OVERNIGHT WITH LESS OF
A TORNADO THREAT AND MORE OF A HEAVY RAIN...LARGE HAIL AND WIND
THREAT.

ANOTHER HIGH CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED ON
SUNDAY AS THE UPPER LOW LIFTS TO THE CENTRAL PLAINS AND ALLOWS A
PACIFIC COLD FRONT TO APPROACH THE REGION. THE FRONT WILL ACT AS A
FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS COULD BECOME SEVERE...BUT WHERE THEY FORM WILL DEPEND ON
HOW FAR EAST THE PACIFIC FRONT MOVES. IT WILL ALSO DEPEND ON HOW
WORKED OVER THE ATMOSPHERE IS AFTER THE STORMS TONIGHT. SINCE ALL
THE SAME INGREDIENTS WILL BE IN PLACE TO SOME DEGREE TOMORROW...SEVERE
STORMS WILL BE POSSIBLE AGAIN ALONG WITH AN EVEN BETTER CHANCE FOR
HEAVY RAINFALL AND FLOODING.

LARGE SCALE LIFT WILL DECREASE SUNDAY NIGHT AS THE UPPER LOW MOVES
NORTHEAST. HOWEVER...A COLD FRONT WILL BEGIN TO MOVE INTO THE
NORTHWEST COUNTIES SUNDAY NIGHT AND CONTINUE TO BE A FOCUS FOR
SHOWERS AND THUNDERSTORMS. STORM CHANCES WILL DECREASE FROM
NORTHWEST TO SOUTHEAST ON MONDAY AS DRIER AIR FINALLY WORKS IN
BEHIND THE COLD FRONT. MODELS CONTINUE TO STALL THE COLD FRONT
ACROSS SOUTH TEXAS MONDAY NIGHT WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG AND NORTH OF THE FRONT THROUGH TUESDAY NIGHT. THE
SOUTHERN ZONES WILL HAVE THE BEST CHANCE OF SEEING PRECIPITATION
MONDAY NIGHT THROUGH TUESDAY NIGHT.

THE FRONT WILL BEGIN LIFTING NORTHWARD ON WEDNESDAY IN RESPONSE
TO AN APPROACHING LOW PRESSURE SYSTEM. INCREASING MOISTURE AND
LIFT WILL RESULT IN INCREASING THUNDERSTORM CHANCES THROUGH THE
WEEKEND. AS OF NOW THE SEVERE WEATHER THREAT THE FIRST HALF OF
NEXT WEEK APPEARS LOW SINCE STORMS WILL BE ELEVATED AND LARGE
SCALE LIFT WILL BE RELATIVELY WEAK. HOWEVER...THE POTENTIAL FOR
SEVERE STORMS SHOULD INCREASE THE SECOND HALF OF THE WEEK WITH
RETURNING LOW LEVEL MOISTURE AND INCREASING LARGE SCALE FORCING.

LOOKING AHEAD...IT APPEARS THAT NORTH TEXAS WILL REMAIN IN A WET
AND ACTIVE WEATHER PATTERN AS WE HEAD INTO THE MIDDLE OF MAY.

79

&&

.AVIATION...
/ISSUED 124 PM CDT SAT MAY 9 2015/
NUMEROUS AVIATION WEATHER CONCERNS WITH THIS TAF PACKAGE. IN THE
SHORT TERM...EXPECT MAINLY MVFR CEILINGS/VISIBILITY WITH
OCCASIONAL VFR CEILINGS AROUND 4000FT. TEMPORARY THUNDERSTORMS
ARE ALSO POSSIBLE THROUGH 20Z...ESPECIALLY AT THE METROPLEX TAF
SITES. VFR CEILINGS AROUND 4000 FT ARE LIKELY FROM 20Z THROUGH
SUNSET WITH INCREASING THUNDERSTORM CHANCES FROM LATE AFTERNOON
THROUGH MID EVENING. MVFR CEILINGS WILL RETURN LATER THIS EVENING
AND BECOME IFR OVERNIGHT. IFR CEILINGS WILL PREVAIL AT ALL TAF
SITES THROUGH SUNRISE AND SLOWLY IMPROVE THROUGH THE MORNING
SUNDAY.

A SOUTHEAST TO SOUTH WIND WILL PREVAIL BETWEEN 10 AND 15 KNOTS
TODAY THROUGH SUNDAY MORNING EXCEPT FOR SOME STRONGER WINDS IN AND
NEAR THUNDERSTORMS.
79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  81  70  80  58 /  60  80  80  30  20
WACO, TX              70  84  69  81  57 /  60  80  80  60  50
PARIS, TX             69  80  67  78  58 /  50  80  80  40  20
DENTON, TX            70  79  65  78  56 /  60  80  80  20  10
MCKINNEY, TX          71  81  67  79  57 /  60  80  80  30  20
DALLAS, TX            72  81  69  79  59 /  60  80  80  30  20
TERRELL, TX           73  81  70  82  59 /  60  80  80  50  30
CORSICANA, TX         72  81  70  81  61 /  60  70  80  60  50
TEMPLE, TX            72  83  69  84  59 /  60  70  80  60  60
MINERAL WELLS, TX     68  76  62  76  56 /  60  80  50  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ091>095-100>105-
115>120.

&&

82/79
Hazardous weather outlook, May 9, 2:27 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT SAT MAY 9 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
327 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. IN
ADDITION...HEAVY RAINFALL IS LIKELY TO RESULT IN FLASH FLOODING.
THESE STORMS MAY ALSO PRODUCE NUMEROUS LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS SUNDAY THROUGH FRIDAY. NUMEROUS THUNDERSTORMS ON
SUNDAY AND SUNDAY NIGHT COULD RESULT IN FLASH FLOODING ACROSS
SEVERAL PARTS OF NORTH AND CENTRAL TEXAS. SEVERE WEATHER WILL ALSO
BE POSSIBLE ON SUNDAY WITH A THREAT FOR LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

ADDITIONAL THUNDERSTORMS MONDAY THROUGH FRIDAY WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL RESULTING IN FLASH FLOODING. ISOLATED
SEVERE STORMS MAY OCCUR MONDAY AND TUESDAY BUT THE CHANCES FOR
SEVERE STORMS MAY INCREASE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL TEXAS.

JLDUNN

In the hours before

Special weather statement, May 9, 12:41 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 PM CDT SAT MAY 9 2015

TXZ093-091915-
GRAYSON-
141 PM CDT SAT MAY 9 2015

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 138 PM CDT...A LINE OF STRONG STORMS WAS MOVING THROUGH GRAYSON
COUNTY. THE STRONGEST THUNDERSTORM WAS OVER HOWE...OR 7 MILES SOUTH
OF SHERMAN...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THE STRONGEST STORM WILL BE NEAR...
  TOM BEAN AROUND 145 PM CDT.
  BELLS AROUND 155 PM CDT.

LAT...LON 3377 9650 3378 9644 3377 9642 3375 9641
      3373 9638 3340 9639 3342 9694 3375 9694
      3380 9652
TIME...MOT...LOC 1838Z 229DEG 42KT 3351 9660

25
Local storm report, May 9, 12:42 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
142 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FLASH FLOOD      VAN ALSTYNE             33.42N  96.58W
05/09/2015                   GRAYSON            TX   PUBLIC

            SOCIAL MEDIA REPORT OF FLOODING AT HIGHWAY 75 EXIT 51 NEAR
            VAN ALSTYNE.
Local storm report, May 9, 12:45 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      BONHAM                  33.59N  96.18W
05/09/2015                   FANNIN             TX   AMATEUR RADIO

            A COUPLE OF HIGH WATER RESCUES ONGOING ACROSS POPULAR
            STREET IN BONHAM.
Special weather statement, May 9, 1:06 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
206 PM CDT SAT MAY 9 2015

TXZ093-091945-
GRAYSON TX-
206 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAYSON COUNTY UNTIL
245 PM CDT...

AT 204 PM CDT...DOPPLER RADAR INDICATED TWO STRONG STORMS IN
NORTHERN GRAYSON COUNTY. ONE STORM WAS NEAR POTTSBORO...AND THE
OTHER WAS NEAR KNOLLWOOD. BOTH WERE MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  DENISON AROUND 210 PM CDT.
  EISENHOWER STATE PARK AROUND 220 PM CDT.
  SOUTHEASTERN LAKE TEXOMA AROUND 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3389 9663 3390 9659 3388 9659 3385 9663
      3382 9658 3382 9653 3377 9650 3378 9643
      3373 9638 3364 9638 3367 9684 3387 9681
      3387 9679 3383 9677 3382 9675 3384 9669
      3392 9667
TIME...MOT...LOC 1904Z 208DEG 36KT 3372 9673 3371 9660

25
Local storm report, May 9, 2:00 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             PAT MAYSE LAKE          33.83N  95.60W
05/09/2015  E1.75 INCH       LAMAR              TX   LAW ENFORCEMENT

            DELAYED REPORT OF HAIL UP TO THE SIZE OF GOLF BALLS NEAR
            LAMAR POINT NEAR PAT MAYSE LAKE
Local storm report, May 9, 3:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 SW CISCO              32.36N  98.99W
05/09/2015  E3.00 INCH       EASTLAND           TX   AMATEUR RADIO

            ORANGE-SIZED HAL JUST SOUTH OF CISCO.

The radar

The Dyess AFB radar (KDYX), 35 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 7 hail, 7 thunderstorm wind. Local standard time, as filed.

Tornado, Eastland

When
May 9, 3:32 PM CST to 3:52 PM CST
Where
Eastland County, 3.14 mi NE of Nimrod to 5 mi SSE of Cisco
Rating
EF3
Path length
3.79 mi
Path width
1,400 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$300,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.303, -99.013

A National Weather Service storm survey crew found evidence of EF-3 damage to the south of the city of Cisco. The tornado began as a small funnel, just west of State Highway 206, before making a slow trek eastward. As the tornado grew, the damage occurred to several buildings along U.S. 183. One house was completely destroyed, along with a mobile home just to the south of the main house. Two cars, one tractor, and several farm implements were tossed over one mile to the east with this tornado.

Tornado, Cooke

When
May 9, 3:55 PM CST to 3:57 PM CST
Where
Cooke County, 2.82 mi NNW of Gainesville Muni Arp to 3.25 mi N of Gainesville Muni Arp
Rating
EF0
Path length
0.68 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
33.690, -97.210

The Cooke County emergency manager observed a brief tornado near Lindsay.

Tornado, Eastland

When
May 9, 4:15 PM CST
Where
Eastland County, 1.36 mi ENE of Staff
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$90,000
Reported by
Amateur Radio
Coordinates
32.340, -98.700

Amateur radio operators and storm spotters observed a brief tornado near the southern shore of Lake Leon. A National Weather Service storm survey crew confirmed the tornado damage the next day. Trees, fences, and one home suffered damage from this tornado.

Tornado, Erath

When
May 9, 5:58 PM CST to 5:59 PM CST
Where
Erath County, 3 mi NE of Huckabay to 3.28 mi NE of Huckabay
Rating
EF0
Path length
0.29 mi
Path width
80 yd
Reported by
Amateur Radio
Coordinates
32.361, -98.264

Amateur radio operators observed a tornado to the northeast of Huckabay. The tornado was brief, and only produced damage to ranch land in north central Erath County.

Hail, Johnson

When
May 9, 11:13 PM CST to 11:14 PM CST
Where
Johnson County, 2.71 mi SE of Lake Pat Cleburne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.290, -97.390

Hail, Dallas

When
May 10, 10:03 AM CST
Where
Dallas County, Mesquite
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.770, -96.600

Hail, Dallas

When
May 10, 10:14 AM CST
Where
Dallas County, 1.35 mi WSW of Rowlett
Measured
1 in hail
Reported by
Social Media
Coordinates
32.890, -96.590

Tornado, Denton

When
May 10, 1:16 PM CST to 1:26 PM CST
Where
Denton County, 0.83 mi NNW of Argyle to 0.55 mi ESE of Mayhill
Rating
EF1
Path length
5.19 mi
Path width
100 yd
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
33.132, -97.183

A National Weather Service storm survey team found evidence of EF-1 damage from a tornado in central Denton County. This tornado began near the city of Argyle and moved in a north to northeast direction, towards the city of Denton. Several small buildings were damaged or destroyed along US 377 between Argyle and Denton. As the tornado entered into a sparsely populated area within the Denton city limits, trees were damaged. As the storm made its way to near the US 377 and I-35E intersection, the damage began to dissipate as the tornado dissipated. The Denton County Emergency Services estimate the tornado damage to be approximately $3.5 million.

Tornado, Denton

When
May 10, 1:39 PM CST to 1:41 PM CST
Where
Denton County, 1.61 mi S of Aubrey to 2.67 mi SSW of Mustang
Rating
EF0
Path length
2.9 mi
Path width
75 yd
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.277, -96.984

A National Weather Service storm survey found tornado damage near the cities of Krugerville and Aubrey. The tornado began just east of US 377 near Woodland Drive in Krugerville, before moving northeast into open fields. The tornado did minimal damage, with only a few shingles missing from a neighborhood of well built homes. Further east, a farm house suffered more damage, along with several trees being uprooted.

Tornado, Grayson

When
May 10, 3:08 PM CST to 3:16 PM CST
Where
Grayson County, 4.3 mi SSE of South Gale to 3.04 mi WNW of Ambrose
Rating
EF1
Path length
2.6 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.670, -96.460

A National Weather Service damage survey team found evidence of EF-1 damage from a tornado in far northern Grayson County. The tornado began north of US 69 near Craft Road and moved northeastward into the Carpenter's Bluff area near the Red River. The damage in the area was mainly to trees. However, one church building near Carpenter's Bluff sustained roof damage. The tornado dissipated before reaching the Red River.

Tornado, Hamilton

When
May 10, 3:45 PM CST to 3:52 PM CST
Where
Hamilton County, 4.07 mi S of Shive to 3.09 mi E of Shive
Rating
EF1
Path length
5.1 mi
Path width
105 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.561, -98.234

A National Weather Service damage survey team found evidence of EF-1 tornado damage near the Shive community in Hamilton County. The tornado began southeast of the town center, damaging a house, several trees, and several farm buildings. The tornado occurred over mainly open land over its five mile path, but did damage to four houses. Several Hamilton County roads needed to be cleared thanks to tree damage as well.

Thunderstorm Wind, Bosque

When
May 10, 3:55 PM CST
Where
Bosque County, Norse
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.770, -97.680

A public report of tree damage was received between Clifton and Cranfille Gap, TX.

Hail, Bosque

When
May 10, 4:08 PM CST
Where
Bosque County, Meridian
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.920, -97.650

Hail, Bosque

When
May 10, 4:28 PM CST to 4:32 PM CST
Where
Bosque County, 4.17 mi W of Clifton Muni Arpt
Measured
1.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.830, -97.640

The Bosque County emergency manager reported hail up to the size of golf balls between Meridian and Clifton. The majority of the hail was quarter sized..

Thunderstorm Wind, Bosque

When
May 10, 4:28 PM CST
Where
Bosque County, 6.74 mi NW of Laguna Park
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.920, -97.450

Emergency management reported that trees were uprooted neat Lake Whitney; wind speeds were estimated between 70 and 80 MPH.

Thunderstorm Wind, Bosque

When
May 10, 4:28 PM CST
Where
Bosque County, 4.17 mi W of Clifton Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.830, -97.640

Emergency management reported that a barn was damaged on route 6 between Clifton and Meridian TX.

Tornado, Hill

When
May 10, 5:03 PM CST to 5:05 PM CST
Where
Hill County, 2.3 mi WNW of Peoria to 1.81 mi WNW of Peoria
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
31.987, -97.268

An amateur radio operator captured a brief tornado on camera at 5:03 PM CDT outside of Peoria. The tornado lasted only a few minutes, and produced minor damage to farmland.

Tornado, Kaufman

When
May 10, 5:07 PM CST
Where
Kaufman County, 3 mi ENE of Rosser
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Amateur Radio
Coordinates
32.480, -96.400

Amateur radio operators reported a brief tornado near Cottonwood.

Tornado, Kaufman

When
May 10, 5:34 PM CST
Where
Kaufman County, 0.58 mi W of Kaufman Flying G Arp
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
32.650, -96.330

Amateur radio operators reported a brief tornado southwest of Terrell. The tornado produced minimal damage over open fields.

Hail, Hill

When
May 10, 5:38 PM CST
Where
Hill County, 2.44 mi WSW of Midway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.090, -97.040

Trained spotters reported quarter sized hail at Carl's Corner, near the I-35E / I-35W intersection.

Tornado, Hill

When
May 10, 6:20 PM CST to 6:30 PM CST
Where
Hill County, 0.33 mi ENE of Brandon to 1.75 mi ENE of Brandon
Rating
EF0
Path length
1.42 mi
Path width
150 yd
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
32.053, -96.965

Trained spotters observed and recorded a multiple vortex tornado northeast of Brandon. While large, the tornado produced no visible damage, except to farm fields. However, the combination of a large tornado which moved slowly, produced quite a bit of damage to the fields.

Thunderstorm Wind, Hill

When
May 10, 6:28 PM CST
Where
Hill County, 1.89 mi WSW of Brandon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.040, -97.000

A trained spotter reported multiple trees down.

Thunderstorm Wind, Ellis

When
May 10, 6:45 PM CST
Where
Ellis County, Bardwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.270, -96.700

Emergency management reported that a barn was destroyed, along with out buildings blown over and fences down in Bardwell, TX.

Hail, Navarro

When
May 10, 7:31 PM CST
Where
Navarro County, Barry
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.100, -96.630

The Navarro County emergency manager reported golf ball sized hail in Barry.

Tornado, Van Zandt

When
May 10, 7:46 PM CST to 8:09 PM CST
Where
Van Zandt County, 1.8 mi SW of Primrose to 2.74 mi NNE of Van
Rating
EF3
Path length
10.22 mi
Path width
700 yd
Deaths
2 direct, 0 indirect
Injuries
43 direct, 0 indirect
Property damage
$40 million
Reported by
NWS Storm Survey
Coordinates
32.410, -95.619

A NWS storm survey team found EF-3 damage in the city of Van. This tornado began near highway 64, near Edom before moving in a northerly direction. The storm crossed Interstate 20 on the southeast side of Van, before carving a destructive path over the eastern side of the city. The greatest damage was done in a housing development to the north of the public school administration building, where over 50 homes were damaged or destroyed. Two fatalities occurred with this tornado, as a married couple was apparently asleep in their mobile home when the tornado hit.

Thunderstorm Wind, Van Zandt

When
May 10, 8:10 PM CST
Where
Van Zandt County, 0.69 mi S of Van
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.510, -95.650

Emergency management reported large trees down across FM 314.

Thunderstorm Wind, Anderson

When
May 10, 11:30 PM CST
Where
Anderson County, 3.28 mi SSW of Deanwright
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.690, -95.560

Amateur radio reported that trees approximately 24 inches in diameter were blown over near Chambers Cemetery on County Road 153.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Eastland2015-05-0984FemaleMobile/Trailer HomeDirect
Tornado, Van Zandt2015-05-1062FemaleMobile/Trailer HomeDirect
Tornado, Van Zandt2015-05-1060MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575796, 575802, 575803, 575805, 576782, 576787, 576788, 575810, 575817, 575841, 575831, 577594, 576783, 576786, 577595, 577596, 586300, 575845, 575846, 576785, 575847, 577601, 577602, 576784, 570339, 577593, 577605.